From North Prairie, Wisconsin, USA:
I am 54 years old and have had type 1 diabetes for 17 years. I have been taking a mixture of NPH and Humalog for over 10 years. I have averaged a grand mal seizure approximately once a month, mostly at night during sleep between 12:30 am and 4:30 am. Some have been during the waking hours (8 am to 11 am), but very few. Is is possible that the NPH insulin is pooling and causing these monthly seizures? I am presently just taking the Humalog at various times throughout the day (average 40units total). The previous daily average totaled 24 units of NPH and 12 units of Humalog. I am seizure-free since starting this regimen of not mixing (no NPH) two weeks ago, but my glucose levels are difficult to keep under control(between 100-200 mg/dl [5.6-11.1 mmol/L] ). Any ideas?
My feeling is that frequent hypoglycemia is not just an issue of your insulin dose but, it is also a function of your ability to sense low sugars (hypoglycemia unawareness) and protect yourself. I have a few general suggestions:
- The most important thing is to monitor frequently and aggressively avoid low sugars.
- You might try Ultralente to cover your sugars between meals. The longer the insulin, the more variable the result from one day to the next. Since Ultralente is long-acting, this may be a problem.
- You might also consider an insulin pump. It is easier to adjust for avoidance of nocturnal hypoglycemia.
- Finally, you might consider seeing a transplant center concerning pancreas transplantation. Although this seems extreme, it also seems extreme to be having seizures on a monthly basis.
[Editor's comment: Your situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System for more information. WWQ]
Original posting 9 Feb 2001
Posted to Hypoglycemia
Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.